Retrobulbar optic neuritis associated with infliximab in a patient with Crohn's disease

Asma Ouakaa-Kchaou, Dalila Gargouri, S. Trojet, Rania Hefaiedh, H Elloumi, Asma Kochlef, Afef Kilani, Malika Romani, Jamel Kharrat, Abdeljabbar Ghorbel

Journal of Crohn s and Colitis · 2009 · 23 citations · 3 references

DOIFull text

Open access

Concepts

Abstract

BACKGROUND AND AIM: : Infliximab is a chimeric human-murine monoclonal antibody with a high affinity and specificity for tumor necrosis factor α, which is nowadays widely used in Crohn's disease. An exacerbation of demyelinating disease as an adverse effect of this treatment is rare. The aim of this study was to discuss the relationship between infliximab and optic neuritis. CASE REPORT: : We describe a 55-year old man with Crohn's disease who developed retrobulbar optic neuritis of the left eye after the infusion of infliximab. The outcome was favorable after systemic steroid treatment. CONCLUSION: : Although the relationship between the onset of visual symptoms and the infusion of infliximab may have been coincidental, we believe that this case report underscores the clinical awareness of the possible association, especially in light of the increasing use of this cytokine inhibitor.

References

3